North Carolina, 2016

Damaging Wind in North Carolina, June 16, 2016

June 16, 2016 · NWS RAH · 1 event in 1 county or zone

Broken line of storms over Southeastern Virginia surged south into the area late in the evening of the 16th, where it produced widespread wind damage across Warren County, before weakening and dissipating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Broken line of storms over Southeastern Virginia surged south into the area late in the evening of the 16th, where it produced widespread wind damage across Warren County, before weakening and dissipating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 16, 8:43 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 16, 8:43 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
943 PM EDT THU JUN 16 2016

.SYNOPSIS...
An approaching upper trough will bring a cold front into central NC
tonight, followed by a cooler northeasterly flow for the upcoming
weekend. A warming trend will commence by early next week as an
upper level ridge builds back over the region.

&&

.NEAR TERM /through Tonight/...
As of 943 PM Thursday...

Strong to locally severe thunderstorms possible over the northern
Piedmont and northeast Coastal Plain through around 200 am...

We most likely will not need a Severe Thunderstorm Watch for the
Raleigh CWA; however, the line of convection is behaving generally
as anticipated as it pushes into southern VA. The main thrust of the
damaging wind potential continues to be in the Richmond to Norfolk
areas with the line. The line has been building back westward and
extends across southwest VA westward into KY. Earlier thinking was
the the timing of the line of convection from the north (late
evening) would limit the severe threat for our region as the line
weakens. This still looks most likely, yet we still yet may have to
issue some Warnings for the northern tier, especially where the
boundary layer has become more favorable with less downslope
negating affects. The surface winds have actually backed to the
south and southeast (east of the Triad), allowing the low level
moisture to increase (dew points now in the 70s). Winds in the Triad
are now SW instead of NW, and there is a weak surface trough
extending from the lower pressure over central VA - southward into
northern NC. This region (along and east of this trough and where
the moisture is pooling) is a region that has the best chance of
getting localized severe wind gusts with the line. SPC has the
slight risk - across our northern tier - and this appears in line
with the current data. The line should weaken as it moves into our
northern tier of Piedmont counties, but there may still be some
damaging wind threat until at least 1200 am or 100 am. We will keep
the highest POP for thunderstorms from KINT and KGSO east and
northeast to KRDU to KRWI - with the best chance of a few Warnings
from Roxboro to KRWI and eastward. Otherwise, areas south and west
of the Triad to Fayetteville have little chance of storms with this
current event.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
As of 255 PM Thursday...

A stronger mid/upper level trof low will dive south across VA and
into northern NC towards mid day on Friday. Meanwhile, moisture will
be back on the increase in easterly low level flow as a surface low
lingers over eastern NC. Dew points will be in the mid to upper 60s
with precipitable water edging back above 1.5 inches by afternoon.
Instability will be unimpressive with cool air advection wrapping
around the low and mid level lapse rates of less than 6C/Km, but
expect at least scattered showers due to strong low convergence
around the low and secondary frontal zone pushing south
juxtapositioned with strong QG/DPVA forcing and favorable diffluence
aloft in the lee of the upper short wave. Highs will range from
upper 70s in the north where cloudiness will be prevalent early
to upper 80s which will benefit from morning insolation.

Cloudy skies will linger overnight with perhaps some light showers
lingering in the east through around midnight Friday night, but the
depth of the moist layer, and loss of lift should prove too shallow
and weak to produce any rain in the west. Northerly flow and
subsequent earlier clearing across the north will allow temps across
the northern tier to fall into the upper 50s, while lows will be
in the lower 60s south.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 250 PM Thursday...

Our weather for this weekend is shaping up to be very nice as our
area will be positioned between a closed upper low offshore of
Hatteras and a sprawling ridge that will extend from the four
corners region to the Miss Valley. Northerly flow will help
facilitate a fairly dry airmass across our area characterized by
pwats well under an inch. Low level thicknesses are progged to fall
during the weekend, bottoming out near 1370m by early Sunday and
resulting in below normal temps. Highs will range from the upper 70s
to lower 80s along with lows in the 50s.

The pattern will change little early next week (Monday through
Monday night) with dry weather continuing, although temps expected
to moderate to near normal - highs in the mid 80s and lows around
60.

For the mid-week period, a longwave trough is expected to deepen
over the east.  Look for a cold front to move through Tuesday night
or early Wednesday, resulting in isolated to scattered showers/tstms
along and ahead of it, followed by additional isolated showers/tstms
on Thursday as another short wave trough drops into the base of the
long wave trough. This pattern favors near to slightly below normal
temps.

&&

.AVIATION /00Z Friday through Tuesday/...
As of 840 PM Thursday....

24 Hour TAF Period: A line of convection will approach the area this
evening and possibly move into northern portions of central NC and
affecting KGSO, KINT, KRDU, and KRWI. If the storms hold together
they should move into northern portions of the between 10 PM to
midnight and bring the threat of gusty winds and sub-VFR conditions.
Otherwise, expect VFR conditions to generally continue with a chance
of sub-VFR conditions for locations that receive appreciable rain
late this evening into early Friday morning. A cold front will drop
southward through the area behind the convective on Friday with
north to northwesterly winds developing by mid to late Friday
morning at all TAF sites. Sub-VFR cigs (MVFR to possibly IFR) are
expected to develop by mid to late afternoon behind the front, with
some scattered showers developing during the afternoon.

Outlook: Chances of rain will continue into the overnight as a
stronger upper trof pivots across the area, with MVFR/IFR ceilings
possible tomorrow night in the deeper east to northeast low level
flow. Could see stratus return in the eastern TAF sites Saturday
night as well in continued northeast flow. Otherwise, VFR conditions
are then expected into early next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MLM
NEAR TERM...Badgett
SHORT TERM...mlm
LONG TERM...rah
AVIATION...7/mlm
Hazardous weather outlook, Jun 16, 10:45 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1145 PM EDT THU JUN 16 2016

NCZ007>011-024>028-041-043-180345-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-WAKE-WILSON-
1145 PM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

A LINE OF THUNDERSTORMS WILL MOVE THROUGH THE NORTHERN PIEDMONT
AND NORTHERN COASTAL PLAIN THROUGH 2 AM. WIND GUSTS IN EXCESS OF
50 MPH WILL BE POSSIBLE WITH THIS LINE OF STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ021>023-038>040-042-073>078-180345-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-CHATHAM-JOHNSTON-STANLY-
MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
1145 PM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

A BROKEN LINE OF STORMS WITH STRONG WIND GUSTS IN EXCESS OF 45 MPH MAY
HOLD TOGETHER AND AFFECT PORTIONS OF THE NC PIEDMONT THROUGH 3 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ083>086-088-089-180345-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1145 PM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 16, 9:52 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1052 PM EDT THU JUN 16 2016

NCZ008>011-170415-
WARREN   NC-HALIFAX   NC-VANCE   NC-GRANVILLE   NC-
1052 PM EDT THU JUN 16 2016

 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF WARREN...
HALIFAX...NORTHERN VANCE AND NORTHERN GRANVILLE COUNTIES UNTIL 1215
AM EDT...

AT 1049 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG TO
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CHASE CITY TO
NEAR KEELING. MOVEMENT WAS SOUTHEAST AT 55 MPH.

WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

DEADLY CLOUD TO GROUND LIGHTNING AND HEAVY RAIN WILL ALSO BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ROANOKE RAPIDS...HENDERSON...WARRENTON...HALIFAX...NORLINA...
LITTLETON...ENFIELD...WELDON...STOVALL AND MIDDLEBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
55 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

MONITOR LOCAL RADIO STATIONS AND TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3651 7790 3648 7764 3644 7762 3641 7755
      3637 7755 3634 7759 3632 7757 3630 7754
      3632 7744 3620 7736 3614 7789 3619 7792
      3619 7797 3618 7798 3621 7802 3621 7809
      3625 7813 3648 7880 3654 7880 3654 7790
TIME...MOT...LOC 0249Z 299DEG 47KT 3685 7847 3673 7935

77

The radar

The Raleigh/Durham radar (KRAX), 94 km away, was scanning. The volume nearest the first event began at 03:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 16, 10:45 PM EST to 10:55 PM EST
Where
Warren County, 1.43 mi WSW of Wise to 2.26 mi NW of Vaughan
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.474, -78.205

Numerous trees were blown down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641676.